Introduction: Following the notification of forty cases of varying degrees of vision loss in patients using phosphodiesterase-5 (PDE-5) inhibitors, the FDA (Food and Drug Administration) examined the possible link between these treatments of erectile dysfunction and NOIAN (nonarteritic anterior ischemic optic neuropathy). Following this investigation, the FDA requested modification of the summary of product characteristics (SPC) for this therapeutic category. The authors review this problem, especially in France.
Method: The authors performed a search of the Pubmed database and the French Pharmacovigilance database.
Results: Since September 2006, 11 publications concerning 19 cases (14 with sildenafil and 2 with tadalafil) have been published. The mean age of these patients was 59.5 years (range: 42 to 69). Doses varied from 50 to 100 mg for sildenafil and 20 mg for tadalafil. Adverse effects (loss of visual acuity and decreased visual field) occurred between 30 min and 36 h after oral dosing. In 5 cases, treatment had been taken for more than one year. Ocular fundus examination showed papilloedema associated with several haemorrhages. Three patients presented a positive challenge. Several patients had a known risk factor for the development of NOIAN. One case was also reported to French Pharmacovigilance.
Discussion: The population with erectile dysfunction also often presents generalized endothelial disease, which also constitutes a risk factor for NOIAN. Although no cases of NOIAN were reported during the initial clinical trials, the rapid onset of NOIAN after the dose of PDE-5 inhibitor and several cases of positive challenge suggest a possible causal relationship with these drugs. The ocular action of PDE-5 inhibitors could be explained by a modification of retinal blood flow related to their pharmacological effects.
Conclusion: The link between PDE-5 inhibitors and NOIAN has not been formally established. Before new studies are conducted to clarify this situation, practitioners must be aware of the potential ocular adverse effects related to the dose of PDE-5 inhibitors so that they can inform patients and notify any new cases. The SPCs of PDE-5 inhibitors were modified at the request of the FDA on 8 July 2005.